I was diagnosed with petit mal epilepsy as a child, I used to have crying spells for hours and complained of head and stomache pain. I dont remembermuch but I can remember feeling sad and depressed as a child easily, I had my first suicide attempt at 5years old. I was a very emotional.hormonal teenage and had days of depression. Lately things have gotten worse and I can’t perfrom or cope like I used to a couple years back. I experience: Paranoia, anxiety, depression, obsessive daydreaming, rushing thoughts, insomnia, memory loss, feeling un-real like in a dream, suicidal thoughts, changing moods, and I get this feeling like I am going to burst with frustration at times..to the point where I need to scream or cry frantically just to release the pressure in me. Other than that my life is normal, I have a great family, I am beautiful, intelligent, successful and talented. I am just unstable mentally and I am too afraid to let people know so I try hide it and spend time alone to try work though it but Im begining to become too paranoid and frustrated and Im losing my grip on myself, lately I get too close to suicide too and it scares me cos its not out of sadness its like a strong craving…

I am battling to concerntrate at work and obsessand worry about things in my mind all day long. I always feel like I should be doing something I am not..its strangelike a guilt, I feel constantly guilty for no reason. I am worried I am going to lose my job and my boyfriend as somedays I love him and other days I feel like I dont know him and I dont like him.

I saw adoctor for the 1st time 3 months ago and we decided totry Lamictalas it is an anti-convulsant (incase these were symtoms on my childhood petit mal which they only pick up on a sleep eeg andit looks like a storm allover my brain) and it is a mood stabiliser.

I amtapering off the Lamictal now as it is making myanxiety worse and Iam getting mouth sores, skin problems and my eyesightand memory are affected.
I really need to stabilize myself…any advice?

A. It is difficult to know why you began to have symptoms after years of stability. It was very wise to see a doctor. You did the right thing. You did not mention what type of doctor he or she is, (i.e. psychiatrist, general practitioner, etc.) but you may want to consider a physician who specializes in the treatment of epilepsy perhaps in addition to your current treating physician. That type of physician would likely be a neurologist. It’s important to be evaluated by a neurologist because of your history of epilepsy. It further complicates your current situation and may be part of the problem.

The problem as I see it, with the limited information provided, may be that the mood stabilizer is ineffective. It’s important to understand that when attempting to find the right medication it can be and often is a long complicated process. Your doctor should be (and likely is) prescribing new medications to try and find the right one or right combination, that will decrease your symptoms. As difficult as it may be, it’s important to remain patient during the trial and error process that often characterizes the search for an effective psychiatric medication.

If you haven’t considered therapy, you should. Therapy could provide you with the tools to assist you in stabilizing your mood. Therapy is a recommended adjunct to medication for most psychiatric conditions. There are specific techniques that a therapist could teach you regarding mood stabilization. If therapy is not an option for you, I would recommend educating yourself about mood disorders. Many books have elaborate behavioral plans that are designed to increase mood stability. Common themes of those books often include: getting enough sleep, eating a healthy diet, maintaining a regular exercise routine, dedicated relaxation time, refraining from drug and alcohol use, decreasing life stress, and maintaining a support system.

I am unfamiliar with mental health services in your country but hopefully you are able to access a therapist or other mental health professional who can assist you. Do not hesitate to go to the hospital if you feel that you cannot control your behavior. I wish you well. Please take care and good luck.

Kristina Randle

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 20 Dec 2010

APA Reference
Randle, K. (2010). Hyperactivity of Thoughts, Suicidal Tendencies, Manic Episodes. Psych Central. Retrieved on September 2, 2014, from http://psychcentral.com/ask-the-therapist/2010/12/20/hyperactivity-of-thoughts-suicidal-tendencies-manic-episodes/

Want a more immediate answer from others like you?
Use your Psych Central account in our self-help support community.

Subscribe to Our Weekly Newsletter


Find a Therapist
Enter ZIP or postal code